U.S. doctors online nowAsk doctors free
A 50-year-old member asked:

Why do antibiotics give me diarrhea?

4 doctor answers8 doctors weighed in
Dr. Jeffrey Crespin
Gastroenterology 29 years experience
Many reasons: Antibiotics can cause diarrhea because they kill the good bacterial flora in the colon. Some patients will take probiotics to help recolonize with good bacteria. However, antibiotics can also cause another bacteria clostridium difficile to grow. This bacteria can cause diarrhea on its own. If you develop increased abdominal pain or GI bleeding while on antibiotics, you should see a doctor.
Dr. Visalakshi Vallury
Family Medicine 25 years experience
Several reasons: Diarrhea can be a side effect of antibiotic treatment. Most commonly it is due to the fact that antibiotics not only kill the bacteria causing infection but they also kill the good bacteria in the colon that help in digestion of some foods. This can be a serious problem if there is abdominal pain, fever, or blood in the stool. See your doctor if the symptoms are more than mild.
Dr. Christian Assad
Cardiology 15 years experience
Cdiff: C. difficile is a disease-causing bacterium that can infect the large bowel and cause colitis. The intestinal tract of normal people contains millions of bacteria, referred to as the "normal flora,"Taking antibiotics can kill these "good" bacteria, allowing C. difficile to multiply and release toxins that damage the cells lining the intestine and cause ab pain and diarrhea.
Dr. Theodore Davantzis
Dentistry 41 years experience
Yes: In many instances, antibiotics can cause ibs.

Related questions

A 37-year-old member asked:
Do antibiotics cause diarrhea?
4 doctor answers9 doctors weighed in
A 39-year-old member asked:
Could antibiotics treat diarrhea?
2 doctor answers5 doctors weighed in
A 37-year-old member asked:
Can expired antibiotic cause diarrhea?
1 doctor answer2 doctors weighed in
Last updated May 11, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.